Missouri, 2011

Hail and Damaging Wind in Missouri, April 19, 2011

April 19, 2011 · NWS LSX · 40 events in 15 counties and zones

Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail. Some of the hail stones were baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 18, 11:19 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 18, 11:19 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 AM CDT TUE APR 19 2011

.UPDATE...
/948 PM CDT MON APR 18 2011/

00Z SOUNDINGS INDICATE MID LEVEL CAP IS ALREADY FIRMLY ENTRENCHED
OVER W CENTRAL AND SW MO. HOWEVER...AS WARM AND MOIST AIR BENEATH
THE CAP ADVECTS EWD COOLER MID LEVEL TEMPS ALONG AND EAST OF THE
MISSISSIPPI RIVER SHOULD ALLOW A GOOD DEAL OF ELEVATED CONVECTION
TO DEVELOP...WITH HEAVY RAIN AND HAIL STILL POSSIBLE. HAVE KEPT
LIKELY AND HIGHER POPS GOING MOST AREAS FOR THE REST OF
TONIGHT...HOWEVER DID BACK POPS OFF TO CHANCE OVER MID
MISSOURI...AS THIS AREA SHOULD BE ON THE W AND/OR S FRINGES OF THE
OVERNIGHT CONVECTION. UPDATE OUT IN A SECOND.

TRUETT

&&

.DISCUSSION...
/204 PM CDT MON APR 18 2011/

...SEVERE THUNDERSTORM OUTBREAK TUESDAY AFTERNOON AND EVENING...

LATEST SURFACE ANALYSIS SHOWS SURFACE FRONT HAS STALLED ALONG THE
INTERSTATE 70 CORRIDOR...ESSENTIALLY BISECTING THE CWA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z IN
VICINITY OF THE FRONTAL BOUNDARY. THIS WILL BE IN RESPONSE TO
INCREASING INSTABILITY AND A SERIES OF WEAK MID LEVEL VORTICES/
SURFACE WAVES TRAVERSING THE BOUNDARY. COVERAGE WILL CONTINUE TO
INCREASE ALONG AND NORTH OF THE BOUNDARY THIS EVENING AND OVERNIGHT
AS THE LOW LEVEL JET INCREASES. EXPECT A FEW OF THE THUNDERSTORMS
WILL BECOME SEVERE THIS AFTERNOON AND TONIGHT GIVEN 0-6KM SHEAR
VALUES AROUND 50KTS AND MUCAPES INCREASING TO AROUND 1000 J/KG.
ELEVATED NATURE OF THE CONVECTION AND LOW FREEZING LEVELS SUGGESTS
MAIN SEVERE THREAT WILL BE LARGE HAIL. ALTHOUGH...GIVEN INCREASING
LOW LEVEL MOISTURE...A THREAT OF LOCALLY HEAVY RAINFALL WILL ALSO
DEVELOP TONIGHT IF TRAINING CONVECTION OCCURS.

THIS FIRST ROUND OF THUNDERSTORM ACTIVITY SHOULD PUSH NORTH OF THE
AREA AS THE BOUNDARY LIFTS NORTH AS A WARM FRONT EARLY TUESDAY
MORNING. STILL THINK THERE WILL BE A LULL IN ACTIVITY BETWEEN 15Z
AND 21Z TOMORROW AS MUCH OF THE AREA IS CAPPED IN THE WARM SECTOR.

ALL THE MODEL DATA THAT WE CAN GET OUR HANDS ON CONTINUES TO PORTRAY
A RAPID DECREASE IN CIN LATE TOMORROW AFTERNOON AS STRONG ASCENT
OVERSPREADS THE REGION. CONVECTIVE INITIATION IS EXPECTED TO OCCUR
ROUGHLY AROUND 21Z...WITH SUPERCELLS BEING THE INITIAL STORM MODE.
LOCAL WRF CONTINUES TO PORTRAY THE MOST WORRISOME SCENARIO...WITH
TWO DISTINCT LINES OF CONVECTION DEVELOPING. AT THE ONSET THERE
CERTAINLY COULD BE TWO NORTH-SOUTH ORIENTATED LINES OF
SUPERCELLS...ONE ACROSS WESTERN/CENTRAL MISSOURI AND ANOTHER NEAR
THE MISSISSIPPI RIVER.

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED TO OCCUR AS SHEAR AND
INSTABILITY PARAMETERS ARE CONDUCIVE FOR LONG TRACK SUPERCELLS
CAPABLE OF PRODUCING SIGNIFICANT/STRONG TORNADOES...VERY LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. WE SHOULD SEE CONVECTION CONGEAL
INTO A SEVERE LINEAR MCS DURING THE EVENING AS IT PROGRESSES FURTHER
EAST...EXITING THE CWA SHORTLY AFTER 06Z.

COOLER WEATHER IS USHERED IN FOR MID WEEK WITH TEMPERATURES
STRUGGLING TO RISE OUT OF THE 50S WEDNESDAY AND THURSDAY.
MEANWHILE...THE FRONT WILL BEGIN MOVING BACK NORTH WITH A CLASSIC
OVERRUNNING/WARM ADVECTION PRECIPITATION EVENT OCCURRING THURSDAY
NIGHT INTO FRIDAY MORNING. ACTIVE WEATHER PATTERN CONTINUES THROUGH
THE WEEKEND WITH THE POTENTIAL OF HEAVY RAINFALL AND EPISODES OF
SEVERE WEATHER INCREASING AS QUASI-STATIONARY FRONTAL BOUNDARY
BECOMES PARKED ACROSS THE CWA. BUT LET'S GET THROUGH TOMORROW...

CVKING

&&

.AVIATION...
/1206 AM CDT TUE APR 19 2011/

SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. AREA OF PRECIP
WILL LINGER NEAR UIN OVERNIGHT. NEAR COU/SUS...CONVECTION MAY
BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE. OTHERWISE...CIGS
WILL REMAIN LOW MVFR TO IFR OVERNIGHT WITH CIGS GRADUALLY
LOWERING. UIN IS EXPECTED TO REMAIN N OF THE WRMFNT ON TUES AND
SHUD THEREFORE EXPERIENCE LOW MVFR CIGS FOR THE ENTIRE TAF PERIOD.
KEPT PRECIP VAGUE AS UNCERTAIN HOW WIDESPREAD PRECIP WILL BE N OF
THE WRMFNT. FOR COU/SUS...EXPECT TSRA...VERY POSSIBLE SEVERE...
JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS
CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN
PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO
THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT
WILL KEEP OUT OF TAF FOR NOW.

SPECIFICS FOR KSTL...SOME QUESTION REMAINS REGARDING CONVECTION
TONIGHT. CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO
INCREASE AND VEER. OTHERWISE...CIGS WILL REMAIN LOW MVFR AND
EXPECTED TO DRIP TO IFR OVERNIGHT. FOR TUESDAY...EXPECT
TSRA...VERY POSSIBLE SEVERE...JUST AHEAD OF THE APPROACHING CDFNT
AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT
IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS
WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT
LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 2:18 PM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON APR 18 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191230-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
318 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE
ACROSS THE REGION THIS EVENING AND CONTINUE OVERNIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING HAIL
UP TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED TUESDAY
AFTERNOON AND TUESDAY EVENING OVER MUCH OF THE AREA. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...
HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND
GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

The radar

The St Louis radar (KLSX), 148 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

39 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cole

When
April 19, 2:13 AM CST
Where
Cole County, Lohman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -92.370

Hail, Moniteau

When
April 19, 2:18 AM CST
Where
Moniteau County, California
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -92.570

Hail, Cole

When
April 19, 2:18 AM CST
Where
Cole County, 3 mi ESE of St Martin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.583, -92.279

Hail, Cole

When
April 19, 2:21 AM CST to 2:30 AM CST
Where
Cole County, 1.57 mi WSW of Jefferson City to Jefferson City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.573, -92.208

Hail, Callaway

When
April 19, 2:48 AM CST
Where
Callaway County, New Bloomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -92.100

Hail, Cole

When
April 19, 2:50 AM CST
Where
Cole County, 0.6 mi SW of Cole Jct
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.613, -92.227

Hail, Gasconade

When
April 19, 3:00 AM CST
Where
Gasconade County, Pershing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -91.630

Hail, Boone

When
April 19, 3:05 AM CST
Where
Boone County, 5 mi ESE of Columbia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.922, -92.244

Hail, Callaway

When
April 19, 3:05 AM CST
Where
Callaway County, 2 mi SSW of Holts Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.623, -92.134

Hail, Pike

When
April 19, 3:20 AM CST
Where
Pike County, Bowling Green
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.350, -91.200

Hail, Gasconade

When
April 19, 3:20 AM CST
Where
Gasconade County, 0.51 mi NNW of Rosebud
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.387, -91.403

Hail, Pike

When
April 19, 3:33 AM CST
Where
Pike County, Louisiana
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.450, -91.050

Hail, Callaway

When
April 19, 3:40 AM CST
Where
Callaway County, 1.54 mi ENE of Mc Credie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -91.895

Hail, Ralls

When
April 19, 3:44 AM CST
Where
Ralls County, 1.15 mi NNE of Perry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.445, -91.670

Hail, Montgomery

When
April 19, 4:00 AM CST
Where
Montgomery County, 1.02 mi W of Mc Kittrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.728, -91.469

Hail, Franklin

When
April 19, 4:00 AM CST
Where
Franklin County, 7 mi SE of New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.528, -91.128

Hail, Franklin

When
April 19, 4:02 AM CST
Where
Franklin County, 2.29 mi NNW of Campbellton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.563, -91.158

Hail, Franklin

When
April 19, 4:16 AM CST to 4:18 AM CST
Where
Franklin County, 2 mi W of Washington to Washington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.550, -91.037

Hail, Franklin

When
April 19, 4:27 AM CST
Where
Franklin County, 0.51 mi W of Beaufort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.421, -91.189

Hail, Franklin

When
April 19, 4:30 AM CST
Where
Franklin County, Sullivan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -91.150

Hail, Warren

When
April 19, 4:34 AM CST to 4:38 AM CST
Where
Warren County, 0.48 mi NE of Dutzow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.606, -90.995

Hail, Franklin

When
April 19, 4:35 AM CST
Where
Franklin County, Washington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -91.000

Hail, St. Charles

When
April 19, 4:42 AM CST
Where
St. Charles County, 0.64 mi S of New Melle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.711, -90.879

Hail, Franklin

When
April 19, 4:52 AM CST
Where
Franklin County, 0.82 mi S of Lonedell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.308, -90.828

Hail, Washington

When
April 19, 5:05 AM CST
Where
Washington County, 0.82 mi NNE of Richwoods
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.181, -90.824

Hail, Jefferson

When
April 19, 5:09 AM CST to 5:12 AM CST
Where
Jefferson County, 3.34 mi WSW of Byrnesville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.385, -90.689

Quarter to golfball sized hail fell for three minutes.

Hail, Jefferson

When
April 19, 5:18 AM CST to 5:27 AM CST
Where
Jefferson County, 0.43 mi SSW of Hillsboro to 2.22 mi NNE of Hillsboro
Measured
2.5 in hail
Property damage
$32,000
Reported by
Trained Spotter
Coordinates
38.224, -90.574

A large swath of one and three quarter to two and a half inch diameter hail fell in the Hillsboro area. One home sustained a broken window from the large hail. Also, eleven county vehicles were damaged by the large hail, in some cases knocking both the front and rear windshields out.

Hail, Jefferson

When
April 19, 5:20 AM CST
Where
Jefferson County, 3 mi NW of Hillsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.261, -90.609

Hail, St. Louis

When
April 19, 5:21 AM CST
Where
St. Louis County, 1.61 mi NNE of South Bellefontaine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.670, -90.534

Hail, Jefferson

When
April 19, 5:29 AM CST to 5:32 AM CST
Where
Jefferson County, 1 mi N of Mapaville to 1.45 mi NE of Mapaville
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.264, -90.480

Hail up to baseball size fell in the Mapaville area. Several cars had their windshields destroyed by the hail.

Hail, Jefferson

When
April 19, 5:30 AM CST to 5:35 AM CST
Where
Jefferson County, 0.82 mi SSW of Festus to Crystal City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -90.408

Hail, Jefferson

When
April 19, 5:31 AM CST to 5:35 AM CST
Where
Jefferson County, Herculaneum
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.270, -90.380

Hail, St. Louis

When
April 19, 5:36 AM CST
Where
St. Louis County, 0.56 mi NNW of Natural Bridge Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.758, -90.433

Hail, St. Louis

When
April 19, 5:37 AM CST
Where
St. Louis County, Overland
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.700, -90.380

Hail, St. Charles

When
April 19, 5:37 AM CST
Where
St. Charles County, St Charles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -90.500

Hail, St. Louis

When
April 19, 5:41 AM CST
Where
St. Louis County, Florissant
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
38.780, -90.330

Hail, St. Louis

When
April 19, 5:42 AM CST to 5:43 AM CST
Where
St. Louis County, Ferguson to 1 mi WNW of Jennings
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -90.300

Hail, St. Louis (C)

When
April 19, 5:42 AM CST
Where
St. Louis (C) County, St Louis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -90.250

Hail, St. Louis

When
April 19, 5:48 AM CST
Where
St. Louis County, Spanish Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.800, -90.220

Thunderstorm Wind, St. Louis

When
April 19, 5:48 AM CST
Where
St. Louis County, Spanish Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.800, -90.220

Thunderstorm winds caused minor roof damage to a church.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304955, 304956, 305439, 305443, 305444, 305445, 305454, 305447, 305448, 305449, 305453, 305450, 305456, 305452, 305457, 305462, 305459, 305464, 305468, 305470, 305474, 305478, 305489, 305480, 305482, 305484, 305488, 305485, 305486, 305490, 305491, 305492, 305500, 305494, 305496, 305501, 305497, 305498, 305499, 305502.